Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Lincoln, IL

April 20, 2005Knox County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2005, 2:39 PM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 2:39 PM CDT (19:39 UTC)
Expired
Apr 20, 2005, 3:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 201940
SVRILX
ILC095-143-175-202030-
/O.NEW.KILX.SV.W.0031.050420T1939Z-050420T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
239 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PEORIA COUNTY IN CENTRAL ILLINOIS
  SOUTHERN STARK COUNTY IN NORTH CENTRAL ILLINOIS
  EASTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELMORE...OR ABOUT 19 MILES EAST OF GALESBURG...AND WAS MOVING EAST
  AT 35 MPH. ANOTHER POTENTIALLY SEVERE STORM WAS LOCATED JUST EAST
  OF ABINGDON...ALSO MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST JERSEY
  WYOMING
  PRINCEVILLE
  DUNLAP

OTHER LOCATIONS IN THE WARNING INCLUDE...BRIMFIELD...DUNCAN...MONICA
AND LAURA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4105 9014 4074 9033 4082 8965 4111 8967

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 201959
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED APR 20 2005

ILC095-143-175-202030-
/O.CON.KILX.SV.W.0031.000000T0000Z-050420T2030Z/
PEORIA-KNOX-STARK-
258 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
NORTHWESTERN PEORIA...EASTERN KNOX AND SOUTHERN STARK COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUNCAN...OR ABOUT 18 MILES SOUTH OF KEWANEE...MOVING
EAST AT 20 MPH. ANOTHER POTENTIALLY SEVERE STORM WAS JUST NORTHWEST
OF FARMINGTON.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  PRINCEVILLE.
  WYOMING.
  DUNLAP.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 9010 4076 9021 4082 8965 4111 8968

$$

CHURCHILL
000 
WWUS53 KILX 202025
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT WED APR 20 2005

ILC095-143-175-202035-
/O.EXP.KILX.SV.W.0031.000000T0000Z-050420T2030Z/
PEORIA-KNOX-STARK-
325 PM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEORIA...EASTERN KNOX
AND SOUTHERN STARK COUNTIES EXPIRES AT 330 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 9010 4076 9021 4082 8965 4111 8968

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:00 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 11:00 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 20 2005

.DISCUSSION...
MCS OUT OVER THE PLAINS IN NWRN MO...MAJORITY OF STORMS SEEM TO BE
DISSIPATING OVER IA...THOUGH THE SRN HALF OF THE STORM STILL HAS ITS
COLD TOPS ON IR OVER NWRN MO.  COLD FRONT CURRENTLY DRAPED ACROSS
NRN IL.  CURRENTLY A BIT WARMER THAN SAME TIME YESTERDAY...THOUGH
NOT ANTICIPATING WARMER TEMPS OVERALL SINCE CLOUDS WILL CONTINUE TO
INCREASE AS WELL AS INCREASING CHANCES FOR PRECIPITATION FROM
APPROACHING COLD FRONT. NO CHANGES FOR THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION...
ZONE PACKAGE TO BE A BIT LATE TODAY DUE TO A GFE CRASH.  REGULAR
DISCUSSION FOLLOWS...

A RATHER ACTIVE NEXT FEW DAYS IN STORE FOR CENTRAL ILLINOIS...
BEGINNING WITH THE THREAT OF SEVERE WEATHER TODAY AND THURSDAY
NIGHT... THEN SOME UNSEASONABLY COOL WEATHER IN TIME FOR THE
WEEKEND.  SHORT TERM CHALLENGES WILL INVOLVE TIMING OF COLD FRONT
PASSAGE TODAY AND ASSOCIATED SVR WX THREAT.  FRONT IS LIKELY TO LIFT
BACK NORTHWARD AS A WARM FRONT LATE THURSDAY... AS ANOTHER SFC LOW
TAKES SHAPE OVER THE PLAINS STATES... BRINGING ANOTHER CHANCE OF SVR
WX THURSDAY NIGHT.  MODELS POINTING TOWARDS STRONG SFC CYCLOGENESIS
OVER THE NORTHEASTERN US WITH STRONG LOW LEVEL CAA SWEEPING DOWN
FROM THE GREAT LAKES BEHIND THIS SYSTEM SATURDAY.

SHORT TERM...TODAY THROUGH FRIDAY...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA FROM THE NORTH IN
RESPONSE TO A SHORTWAVE TROF PASSING NORTH OF LAKE SUPERIOR TODAY.
ETA FAVORING A SLOWER FRONTAL PROGRESSION WITH THE FRONT ALIGNED
ROUGHLY ALONG A TAYLORVILLE-EFFINGHAM LINE BY 00Z THU.  SLOWER
PROGRESSION IS FAVORED DUE TO RECENT OBSERVED TRENDS.  RIGHT NOW
APPEARS STORMS WILL FIRE UP AHEAD OF THE FRONT THIS AFTERNOON AND
MOVE SLOWLY SOUTHEASTWARD AS THE FRONT ITSELF SLOWLY PUSHES SOUTH.
MODERATE INSTABILITY... WITH CAPES ON THE ORDER OF 2000 J/KG WILL BE
PRIMARY FACTOR FOR SVR AS SHEAR WILL BE WEAK WITH MID LEVEL WINDS
ONLY AROUND 20-25 KTS.  RIGHT NOW APPEARS TO BE MORE OF A HAIL-EVENT
WITH STEEPENING MID-LEVEL LAPSE RATES DURING THE AFTERNOON.

SHORTWAVE EJECTING FROM WESTERN US CUTOFF LOW WILL MOVE INTO THE
CENTRAL PLAINS THURSDAY NIGHT AS ANOTHER DISTURBANCE DIPS DOWN FROM
CANADA.  ATTENDANT SFC LOW WILL MOVE INTO MISSOURI THURSDAY NIGHT.
COLD FRONT AFFECTING THE AREA TODAY... HAVING STALLED OUT NOT TOO
FAR TO OUR SOUTH WEDNESDAY NIGHT... WILL RETURN AS A WARM FRONT
THURSDAY NIGHT AS SFC LOW MOVES ACROSS CENTRAL ILLINOIS BY FRIDAY
MORNING.  SVR WX IS A POSSIBILITY YET AGAIN THURSDAY NIGHT AS MUCH
OF THE CWA MAY END UP IN THE WARM SECTOR AS RETURNING WARM FRONT
HEADS NORTH.  MODELS HAVE BEEN TRENDING TOWARDS A FARTHER NORTH
TRACK TO THE SFC LOW OVER THE PAST COUPLE DAYS... AND ANY SLOWDOWN
IN FROPA TODAY AND TONIGHT MAY LEAD TO THE FRONT STALLING OUT
FARTHER NORTH... PERHAPS ALLOWING A FARTHER NORTH RETROGRESSION
THURSDAY NIGHT.  WHILE THE NOCTURNAL TIMING OF THE SYSTEM PASSING
THROUGH IS A BIT UNFAVORABLE FOR SVR... THE RELATIVE LACK OF
INSTABILITY MAY BE MITIGATED BY STRONGER SHEAR AND THE PRESENCE OF A
35-40KT LLJ NOSING INTO CENTRAL ILLINOIS.  TIMING OF THIS SYSTEM
WILL NEED THE BE TWEAKED OVER THE NEXT COUPLE SHIFTS.  FOR WHAT IT
IS WORTH... THE ETA AND GFS ARE IN UNCHARACTERISTIC AGREEMENT ON THE
POSITION AND TIMING OF THIS SYSTEM.

SOME WRAP AROUND SHOWERS AND LOW CLOUDS ASSOCIATED WITH LOW-LEVEL
CAA ARE LIKELY TO PERSIST INTO FRIDAY UNTIL DRIER SUBSIDENT AIR
MOVES THROUGH FRIDAY NIGHT AND SATURDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS ARE INDICATING RATHER STRONG CYCLOGENESIS OVER THE OHIO
VALLEY SATURDAY AS ANOTHER REINFORCING DISTURBANCE ROTATES INTO MEAN
LW TROF OVER THE NORTHEAST.  THIS DEEPENING SFC LOW WILL LIKELY
RESULT IN COOL NORTHWEST FLOW WITH UNSEASONABLY COOL TEMPS FOR
SATURDAY AND SUNDAY BEFORE UPPER LEVEL RIDGING NOSES IN MONDAY WITH
MODERATING TEMPERATURES.  JUST HOW COOL THINGS GET SATURDAY IS
LIKELY DEPENDENT ON STRENGTH OF SFC CYCLOGENESIS EAST OF THE AREA.
GFS IS A BIT MORE BULLISH WITH REINFORCING SHORTWAVE MOVING IN FROM
THE GREAT LAKES SATURDAY... RESULTING IN A DEEPER SFC LOW AND
STRONGER CAA ON THE BACKSIDE.  FOR NOW WILL SET TREND FOR COOLER
TEMPS FOR THE WEEKEND... BUT WONT GO QUITE AS LOW AS THE MEX
GUIDANCE IS INDICATING (HIGH OF 48 AT KBMI).

LONGER RANGE MODELS KEEP PERSISTENT TROUGHING IN THE EAST WITH MORE
DISTURBANCES ROTATING ABOUT IT IN THE EARLY PORTION OF NEXT WEEK.
ANOTHER CHANCE OF PRECIP IS LIKELY FOR MONDAY AND TUESDAY.  DUE TO
MORE IMMEDIATE CONCERNS AND PROBABLE CHANGES IN THE LONG TERM
SOLUTIONS... WILL LEAVE DAYS 6 AND 7 MOSTLY UNCHANGED FOR THE TIME
BEING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

HJS/HARDIMAN
Hazardous weather outlook, Apr 20, 11:05 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT WED APR 20 2005

ILZ027>031-036>038-040>053-211100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO CENTRAL ILLINOIS THIS AFTERNOON
HELPING TO IGNITE SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM IS EXPECTED TO PUSH INTO CENTRAL ILLINOIS LATE
THURSDAY NIGHT AND FRIDAY...BRINGING WITH IT ANOTHER CHANCE FOR
THUNDERSTORMS TO CENTRAL ILLINOIS. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS...ROUGHLY FROM 200 PM THROUGH 800 PM.

ILZ054>057-061>063-066>068-071>073-211100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON AND SHELBYVILLE
1105 AM CDT WED APR 20 2005

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH INTO EAST CENTRAL AND SOUTHEAST ILLINOIS
LATE THIS AFTERNOON AND THIS EVENING HELPING TO IGNITE SCATTERED
THUNDERSTORMS. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORM WILL STILL BE POSSIBLE ACROSS PARTS OF EAST
CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY. HOWEVER...AS A NEW STORM
SYSTEM PUSHES INTO CENTRAL ILLINOIS LATE THURSDAY NIGHT AND
FRIDAY...MORE ORGANIZED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA.
AFTER THE THREAT ENDS LATER ON FRIDAY...THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON THROUGH THIS
EVENING...ROUGHLY FROM 400 PM TO 10 PM.

HJS

In the hours before

Local storm report, Apr 20, 2:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             LACON                   41.02N 89.41W
04/20/2005  0.88 INCH        MARSHALL           IL   EMERGENCY MNGR

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:35 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.